Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 22, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 2, 2018, 3:39 PM CDT for Ellsworth County, Rice County, Kansas. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2018, 3:39 PM CDT (20:39 UTC)
- Expired
- May 2, 2018, 5:00 PM CDT
- In force
- 81 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Ellsworth County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 105 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 12:43 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2321 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
536
WUUS53 KICT 022039
SVRICT
KSC053-159-022200-
/O.NEW.KICT.SV.W.0022.180502T2039Z-180502T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
339 PM CDT WED MAY 2 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Rice County in central Kansas...
Ellsworth County in central Kansas...
* Until 500 PM CDT
* At 339 PM CDT, severe thunderstorms were located along a line
extending from near Holyrood to 7 miles southwest of Raymond,
moving northeast at 50 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Lyons, Ellsworth, Sterling, Kanopolis, Little River, Chase,
Bushton, Geneseo, Alden, Lorraine, Raymond, Frederick, Ellsworth
Airport, Silica, Kanopolis Lake and Kanopolis State Park.
This includes Interstate 70 between Mile Markers 215 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for central and
south central Kansas.
LAT...LON 3887 9795 3817 9805 3817 9814 3816 9815
3816 9822 3817 9822 3817 9847 3831 9848
3887 9831
TIME...MOT...LOC 2039Z 229DEG 41KT 3864 9836 3820 9849
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
CARUSO2 follow-up statements
749
WWUS53 KICT 022104
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
404 PM CDT WED MAY 2 2018
KSC053-159-022200-
/O.CON.KICT.SV.W.0022.000000T0000Z-180502T2200Z/
Rice KS-Ellsworth KS-
404 PM CDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR RICE AND EASTERN ELLSWORTH COUNTIES...
At 404 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Kanopolis to Sterling, moving
east at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Lyons, Ellsworth, Sterling, Kanopolis, Little River, Chase, Geneseo,
Alden, Frederick, Kanopolis Lake, Kanopolis State Park and Ellsworth
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for central and
south central Kansas.
LAT...LON 3887 9795 3817 9805 3817 9814 3816 9815
3816 9822 3817 9820 3817 9838 3830 9838
3886 9820
TIME...MOT...LOC 2104Z 261DEG 31KT 3881 9810 3819 9823
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
CARUSO294
WWUS53 KICT 022151
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
451 PM CDT WED MAY 2 2018
KSC053-159-022201-
/O.EXP.KICT.SV.W.0022.000000T0000Z-180502T2200Z/
Rice KS-Ellsworth KS-
451 PM CDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR RICE AND EASTERN ELLSWORTH
COUNTIES WILL EXPIRE AT 500 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 1000 PM CDT for central and
south central Kansas.
LAT...LON 3887 9795 3817 9805 3817 9814 3816 9815
3816 9822 3817 9820 3817 9838 3830 9838
3886 9820
TIME...MOT...LOC 2151Z 229DEG 41KT 3915 9760 3853 9773
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:29 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 2, 1:29 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Wichita KS 129 PM CDT Wed May 2 2018 .SHORT TERM...(This evening through Saturday night) Issued at 127 PM CDT Wed May 2 2018 Afternoon and evening storms are expected to be most numerous through the evening hours or around 06Z with all facets of severe weather possible before activity wanes or moves away from the area after 06Z. Repeated heavy rain may cause some localized flooding concerns, especially in areas that received heavy rainfall yesterday. A mid/upper trough over the Southern Rockies is progged to lift north and east toward the Central Rockies on Thursday. Meanwhile, a dryline will remain draped across Central KS providing a focus for deep moist convection after 18Z. The dryline is forecast to make a more rapid eastward progress across the area on Thursday afternoon with locations generally east of the Kansas Turnpike having the highest probabilities for storms. Deep layer shear remains favorable for the development of severe storms with all severe hazards possible once again across much of southeast Kansas. The threat is expected to move east of the area by 03-04Z. Fri-Sat...Shortwave ridging will return to the Central Plains states on Friday with light northerly winds, dry weather conditions and seasonably mild temperatures in the mid and upper 70s. Low level southerly flow will return to the area on Sat but dry weather conditions and mild temperatures are expected with highs in the lower 80s. .LONG TERM...(Sunday through Wednesday) Issued at 127 PM CDT Wed May 2 2018 A cold front is progged to move into the area on Sunday ushering in more seasonable air through early next week. A shortwave trough moving across the Northern Plains may bring a chance for deep moist convection to the area Tue-Wed and maintained low pops across much of the area. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1152 AM CDT Wed May 2 2018 Scattered to numerous strong to severe convection will develop and move east-northeast across parts of central and south central Kansas late this afternoon/evening. Terminals will be amended as needed as these storms approach and affect the area. Otherwise, mainly VFR conditions away from convection today with cigs lowering through the MVFR category later tonight over most areas. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 84 66 85 53 / 70 80 20 0 Hutchinson 84 63 85 51 / 80 80 10 0 Newton 83 64 86 52 / 70 80 20 0 ElDorado 83 65 83 53 / 60 80 30 10 Winfield-KWLD 84 67 83 54 / 50 60 30 10 Russell 73 59 81 47 / 40 30 10 10 Great Bend 78 60 82 48 / 60 40 10 0 Salina 84 61 84 51 / 70 70 20 10 McPherson 84 62 84 50 / 80 80 10 10 Coffeyville 84 69 81 58 / 20 50 70 30 Chanute 84 67 82 56 / 20 60 70 30 Iola 83 66 82 56 / 20 70 60 30 Parsons-KPPF 84 69 81 57 / 20 50 70 30 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...KED
Hazardous weather outlook, May 2, 2:24 PM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 224 PM CDT Wed May 2 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-031930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 224 PM CDT Wed May 2 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are expected to develop this afternoon along a southwest-northeast oriented frontal boundary across central Kansas, roughly along and just southeast of a Great Bend to Salina line. A few discrete supercells will be possible early on, before evolving to multi-clusters or bowing segments. While these storms move east and northeast, they will also tend to develop a bit further to the south into parts of south central Kansas by early evening. The stronger supercell storms will be capable of very large hail to baseball size and damaging straight-line winds to 75 mph. A couple of tornadoes will be possible until sunset, especially with any discrete storms, or on the southern end of multi-clusters and line segments. Locally heavy rainfall due to a period of training storms could lead to minor low-land flash flooding late this afternoon and evening, especially along and just north of the highway 50 corridor in central Kansas. Minor flooding is forecast on the Salt River near Barnard. Check the latest flood statement for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of severe thunderstorms is expected on Thursday afternoon for locations roughly east of Interstate 35. The main threats will be winds of 60-70 mph, golfball hail and a couple of tornadoes. Minor flooding on the Salt River near Barnard is forecast to linger through Thursday night. Check the latest flood statement for details. A few thunderstorms are possible as we move into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening, especially south of I-70 and northwest of the Kansas turnpike. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 2, 2:58 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
258 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL PAWNEE ROCK 38.27N 98.98W
05/02/2018 E0.88 INCH BARTON KS LAW ENFORCEMENT
40 MPH WINDS ALSO REPORTED.
&&Special weather statement, May 2, 3:06 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
306 PM CDT WED MAY 2 2018
KSZ033-048-022030-
Ellsworth KS-Lincoln KS-
306 PM CDT WED MAY 2 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Ellsworth County in central Kansas...
Southwestern Lincoln County in central Kansas...
* Until 330 PM CDT
* At 304 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles southeast of Wilson...moving
north at 40 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Ellsworth, Wilson and Ellsworth Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3894 9807 3861 9832 3864 9848 3869 9848
3870 9849 3888 9849 3898 9846
TIME...MOT...LOC 2006Z 197DEG 35KT 3873 9840
CARUSOLocal storm report, May 2, 3:36 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
336 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 2 S CLAFLIN 38.49N 98.54W
05/02/2018 M60 MPH BARTON KS PUBLIC
&&
KRCLocal storm report, May 2, 3:38 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT WED MAY 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL ELLINWOOD 38.36N 98.58W
05/02/2018 E0.75 INCH Barton KS TRAINED SPOTTER
&&
KEDThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:07 PM CDT | Severe Thunderstorm Warning | ICT | Reno, Rice | 39 min |
| May 1, 7:25 PM CDT | Tornado Warning | ICT | Saline | 20 min |
| May 1, 7:28 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 62 min |
| May 1, 8:09 PM CDT | Tornado Warning | ICT | Lincoln | 19 min |
| May 1, 8:23 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 67 min |
| May 1, 8:29 PM CDT | Tornado Warning | ICT | Lincoln, Russell | 46 min |
| May 1, 8:44 PM CDT | Special Weather Statement | ICT | Russell | 31 min |
| May 1, 9:33 PM CDT | Special Weather Statement | ICT | Lincoln | 57 min |
| May 2, 12:28 AM CDT | River Flood Warning | ICT | Lincoln | 33 hr |
| May 2, 2:33 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 72 min |
| May 2, 3:06 PM CDT | Special Weather Statement | ICT | Ellsworth | 24 min |
| May 2, 3:17 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice, Russell | 34 min |
| May 2, 3:27 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 78 min |
| May 2, 3:44 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Saline | 40 min |
| May 2, 3:57 PM CDT | Areal Flood Warning | ICT | Lincoln | 4 hr |
| May 2, 4:05 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 70 min |
| May 2, 4:18 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno, Rice | 57 min |
| May 2, 4:33 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 57 min |
| May 2, 4:37 PM CDT | Areal Flood Warning | ICT | Reno | 3 hr |
| May 2, 4:40 PM CDT | Special Weather Statement | ICT | McPherson, Saline | 50 min |
| May 2, 4:40 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 45 min |
| May 2, 5:02 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 29 min |
| May 2, 5:23 PM CDT | Special Weather Statement | ICT | Harvey | 67 min |
| May 2, 5:25 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 31 min |
| May 2, 5:30 PM CDT | Special Weather Statement | ICT | Harper | 60 min |
| May 2, 5:31 PM CDT | Areal Flood Warning | ICT | Kingman | 2 hr |
| May 2, 5:54 PM CDT | Special Weather Statement | ICT | Marion | 51 min |
| May 2, 6:00 PM CDT | Special Weather Statement | ICT | Butler, Sedgwick, Sumner | 60 min |
| May 2, 6:37 PM CDT | Special Weather Statement | ICT | Chase | 23 min |
| May 2, 6:58 PM CDT | Special Weather Statement | ICT | Butler, Greenwood | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.